Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Lake Charles, LA

November 29, 2016Allen Parish, Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 29, 2016, 9:58 PM CST for Allen Parish, Beauregard Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2016, 9:58 PM CST (03:58 UTC)
Expired
Nov 29, 2016, 10:36 PM CST
In force
38 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen Parish, LA, Beauregard Parish, LA

The radar

The Ft Polk radar (KPOE), 46 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 8:50 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2318 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2318 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS54 KLCH 300358
SVRLCH
LAC003-011-300500-
/O.NEW.KLCH.SV.W.0103.161130T0358Z-161130T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEN PARISH IN SOUTHWESTERN LOUISIANA...
  SOUTHEASTERN BEAUREGARD PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 1100 PM CST

* AT 957 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGVILLE...
  OR NEAR DRY CREEK...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAKDALE...ELIZABETH...DRY CREEK...MITTIE...GRANT AND LONGVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHWESTERN
LOUISIANA.

LAT...LON 3088 9260 3049 9317 3059 9326 3087 9293
TIME...MOT...LOC 0357Z 231DEG 35KT 3061 9313 

HAIL...1.00IN
WIND...60MPH
 
$$

K. KUYPER
1 follow-up statement
002 
WWUS54 KLCH 300436
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1036 PM CST TUE NOV 29 2016

LAC003-011-300445-
/O.CAN.KLCH.SV.W.0103.000000T0000Z-161130T0500Z/
ALLEN LA-BEAUREGARD LA-
1036 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN AND
SOUTHEASTERN BEAUREGARD PARISHES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHWESTERN
LOUISIANA.

LAT...LON 3088 9260 3049 9317 3059 9326 3087 9293
TIME...MOT...LOC 0430Z 231DEG 35KT 3084 9280 

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 9:43 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 29, 9:43 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
943 PM CST Tue Nov 29 2016

.DISCUSSION...
Grids/zones updated for Tornado Watch #508 issued earlier and
valid til 11Z for the ern 1/2 of the forecast area.

Convection has begun slowly increasing in coverage the past hour
as activity moves into more moisture-rich area per regional 00z
soundings...and POPs the rest of the night were tweaked based on
latest high res model guidance. Convection should eventually end
from west to east with the passage of an approaching cold front.
Sfc analyses show this front has been basically stationary just
beyond our CWA borders this evening...but the next significant
shortwave aloft moving across wrn TX at this time is expected to
give it a push across the area through the overnight and early
morning hours.

Local 00z soundings show decent low-level directional/speed
shear...sufficient to produce a tornado or two through the
night...although best parameters for tornadic cells still look to
be north or northeast of the area.

Elsewhere inherited grids/zones look in good shape based on latest
obs/trends.

25

&&

.PREV DISCUSSION... /issued 240 PM CST Tue Nov 29 2016/

DISCUSSION...
Weather map shows the nearly stationary front located between LFK
(temp/dewpt 67/64) and JAS (temp/dewpt 87/70) to just north of POE
and AEX/ESF with similar temp/dewpt gradients. South of the
front, temperatures in the lower/mid 80s with dewpoints in the
upper 60s to lower 70s. Radar showing scattered showers and
thunderstorms continuing to develop across Central and North
Louisiana along the front with warnings issued for these. The
best chances of showers and thunderstorms will be mainly this
evening and overnight as this shortwave trough will move through
dragging the cold front back southward and finally through our
region Wednesday. Risk of severe weather continues with Slight
Risk over most of the area, with the Enhanced Risk only touching
Avoyelles, St. Landry and eastern Rapides parishes in C LA.

After the cold front passage, cooler and drier air will prevail
across the region. Cooler than normal temperatures expected for
Wednesday night into the weekend.

The next system to affect the region will begin Friday, gradually
increasing showers with an isolated thunderstorm by Friday night.
This will be more of an over-running event as most of the region
will stay in the cool sector, with a coastal trof or surface low
developing for Saturday. With the persistent and strong easterly
flow, there may be a risk of higher tides for Saturday, depends on
how far north or south the sfc low/trough is across the northwest
Gulf. Shower chances looks to remain on and off through Monday of
next week.

DML

MARINE...
Elevated seas of 4-7 feet continue across the 20-60nm zones this
afternoon due to the continued strong southerly fetch across the
Western Gulf. Wave heights may diminish a bit tonight but increase
once again Wednesday after the frontal passage. So, issued an
Small Craft Advisory through 6 PM Wednesday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  50  64  37  62 /  80  10   0   0
LCH  57  68  42  64 /  80  10   0   0
LFT  59  68  41  64 /  80  10   0   0
BPT  55  69  43  65 /  60  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST Wednesday for GMZ470-472-475.

     SMALL CRAFT EXERCISE CAUTION through Wednesday afternoon for
     GMZ450-452-455.

&&

PUBLIC...04
Hazardous weather outlook, Nov 29, 5:15 AM CST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CST TUE NOV 29 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
515 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE MORNING BEGINS WITH AREAS OF DENSE FOG WITH VISIBILITIES
APPROACHING 1/4 MILE OR LESS IN SOME LOCATIONS. DENSE FOG SHOULD
DISSIPATE BY MID MORNING. DURING THE AFTERNOON...SOUTHERLY MOIST
FLOW INCREASES WITH SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING.
CLOUD TO GROUND LIGHTNING...AND THE POSSIBILITY OF ONE OR TWO
STORMS REACHING SEVERE LIMITS IS POSSIBLE ACROSS THE AREA.

TONIGHT...WIDESPREAD RAINS DEVELOP AS THE NEXT STORM SYSTEM AND
COLD FRONT SWEEPS ACROSS THE AREA. NO FLOODING IS ANTICIPATED.
HOWEVER...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS COULD
MATERIALIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AND COOLER CONDITIONS RETURN WEDNESDAY AND THURSDAY. A
VIGOROUS STORM SYSTEM APPROACHES OVER THE WEEKEND INTO MONDAY
RESULTING IN THE POSSIBILITY OF SEVERE STORMS AND FLOODING
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-301115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
515 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG OVER THE NEARSHORE WATERS...LAKES AND BAYS WILL RESULT
IN VISIBILITIES OF 1 NAUTICAL MILE OR LESS IN SOME LOCATIONS.
VISIBILITIES SHOULD IMPROVE BY MID MORNING. SOUTHERLY FLOW WILL
INCREASE THIS AFTERNOON AS LOW PRESSURE DEVELOPS ACROSS NORTH
TEXAS AND OKLAHOMA. ANOTHER SYSTEM SYSTEM SWEEPS ACROSS THE
COASTAL WATERS TONIGHT WITH SHOWERS AND THUNDERSTORMS MOVING IN
TANDEM WITH THE COLD FRONT. WINDS AND SEAS WILL BE HIGHER NEAR
STRONGER SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFFSHORE FLOW WILL INCREASE WEDNESDAY WITH SOME TYPE OF CAUTIONARY OR
ADVISORY NEEDED FOR BRISK WINDS. WINDS WILL DECREASE ON THURSDAY.
UNSTABLE AND INCREASED RAIN CHANCES RETURN OVER THE WEEKEND INTO
MONDAY AS THE NEXT MAJOR SYSTEM SYSTEM SWEEPS ACROSS THE AREA.
SEVERE STORMS ARE POSSIBLE AGAIN WITH THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 29, 6:24 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 PM CST TUE NOV 29 2016

LAZ027-030-TXZ260-300130-
BEAUREGARD LA-VERNON LA-NORTHERN NEWTON TX-
624 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERNON...NORTHWESTERN
BEAUREGARD PARISHES IN SOUTHWESTERN LOUISIANA AND EAST CENTRAL NEWTON
COUNTIES UNTIL 730 PM CST...

AT 624 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNCTION...OR 9 MILES NORTH OF MERRYVILLE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEESVILLE...ROSEPINE...MERRYVILLE...DE RIDDER...FORT POLK...
DERIDDER...NEW LLANO...CRAVENS...FULLERTON...JUNCTION...BURR FERRY...
PICKERING AND EVANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3089 9294 3071 9362 3111 9353 3121 9303
TIME...MOT...LOC 0024Z 253DEG 30KT 3088 9352

K. KUYPER
Special weather statement, Nov 29, 9:46 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
946 PM CST TUE NOV 29 2016

LAZ030-031-300445-
ALLEN LA-BEAUREGARD LA-
946 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ALLEN AND
SOUTHEASTERN BEAUREGARD PARISHES UNTIL 1045 PM CST...

AT 946 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLEY...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAGLEY...DRY CREEK...MITTIE AND LONGVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHWESTERN
LOUISIANA.

LAT...LON 3071 9290 3053 9313 3043 9331 3048 9337
      3062 9325 3080 9302
TIME...MOT...LOC 0346Z 227DEG 26KT 3051 9329

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:24 PM CSTSpecial Weather StatementLCHVernon66 min
Nov 29, 6:46 PM CSTTornado WarningLCHVernon23 min
Nov 29, 9:46 PM CSTSpecial Weather StatementLCHBeauregard59 min
Nov 29, 10:58 PM CSTSpecial Weather StatementLCHRapides47 min
Nov 29, 11:26 PM CSTSpecial Weather StatementLCHCalcasieu49 min
Nov 29, 11:34 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides38 min
Nov 30, 12:14 AM CSTSpecial Weather StatementLCHEvangeline46 min
Nov 30, 12:17 AM CSTSpecial Weather StatementLCHJefferson Davis28 min
Nov 30, 12:18 AM CSTSpecial Weather StatementLCHCameron27 min
Nov 30, 12:31 AM CSTSpecial Marine WarningLCH44 min
Nov 30, 12:45 AM CSTSpecial Weather StatementLCHAcadia, Jefferson Davis30 min
Nov 30, 12:48 AM CSTSpecial Weather StatementLCHCameron27 min
Nov 30, 12:52 AM CSTSpecial Weather StatementLCHAvoyelles, Evangeline23 min
Nov 30, 12:57 AM CSTSevere Thunderstorm WarningLCHAvoyelles26 min
Nov 30, 1:25 AM CSTSpecial Weather StatementLCHSaint Landry50 min
Nov 30, 1:28 AM CSTSpecial Weather StatementLCHCameron47 min
Nov 30, 2:13 AM CSTSpecial Weather StatementLCHAcadia32 min
Nov 30, 2:41 AM CSTSpecial Weather StatementLCHAcadia, Lafayette34 min
Nov 30, 2:46 AM CSTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion44 min
Nov 30, 4:03 AM CSTSpecial Weather StatementLCHSaint Martin, Vermilion42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.